- Poster presentation
- Open Access
Patterns of antidepressants prescribing and suicide Israel
© The Author(s) 2006
Published: 28 February 2006
Depression accounts for the majority of deaths by suicide. However, the effects of antidepressants are controversial; on the one hand they decrease the incidence of death by suicide, as reflected in epidemiological studies, and on the other hand, they increase the risk of impulsive acts, including suicide. In 1998, primary care physicians in Israel were not allowed to prescribe selective serotonin reuptake inhibitors (SSRIs) and in 1999 this prohibition was lifted. We therefore evaluated the association between patterns of antidepressant prescribing and the rate of death by suicide in Israel in 1998 compared with 2002.
Materials and methods
Data regarding deaths by suicide for Jews and Arabs were obtained from the Central Bureau of Statistics. Annual rates of antidepressants prescribing were computed from the Intercontinental Marketing Services (IMS) database. The IMS data covers 3 out of the 4 Health Maintenance Organizations in Israel, encompassing 46% of all citizens. The change from 1998 to 2002 was the primary outcome measure.
Prescribing of all antidepressants increased 2.6-fold between 1998 and 2002. This increase was significantly more pronounced for the SSRIs. A shift in prescription practices was noted, with a 1.37-fold increase in prescribing by primary care physicians. While the concomitant decrease in overall national rates of completed suicide did not reach significance (17 to 14 per 100,000), the incidence decreased significantly in men aged 55 to 74 years (33 to 22 per 100,000; p = 0.029). Rates of suicide changed amongst the Jewish population corresponding to the reported patterns.
The increase in antidepressant prescribing in primary care may thus be associated with decreased suicide rates in elderly men. Our ability to more precisely target preventive interventions will hinge on a better cooperation and the creation of a network of health care professionals.